Alert archive / Tennessee / Flash Flood Warnings in 2009
Flash Flood Warning 29, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at Sep 18, 2009, 6:53 PM EDT for Anderson County, Tennessee. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 18, 2009, 6:53 PM EDT (22:53 UTC)
- Expired
- Sep 18, 2009, 9:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Flood severity
- None
County Anderson County, TN
The radar
The Knoxville radar (KMRX), 66 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 18, 7:45 PM EDT | FLASH FLOOD | Clinton, TN | MUDSLIDE ON SPRING STREET. JOHNSON GAP ROAD CLOSED. GRANITE ROAD CLOSED. REPORTED BY HWY DEPT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 52 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.9 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 840 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 500 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMRX 182253
FFWMRX
TNC001-190145-
/O.NEW.KMRX.FF.W.0029.090918T2253Z-090919T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
653 PM EDT FRI SEP 18 2009
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
ANDERSON COUNTY IN EAST TENNESSEE...
THIS INCLUDES THE CITY OF CLINTON...
* UNTIL 945 PM EDT
* AT 644 PM EDT...DOPPLER RADAR REVEALED SCATTERED SHOWERS AND
THUNDERSTORMS PRODUCING HEAVY RAINFALL OVER ANDERSON COUNTY...AND
WERE REMAINING NEARLY STATIONARY. RADAR HAS ESTIMATED THAT UP TO TWO
INCHES OF RAIN HAS FALLEN NEAR CLINTON...WITH AN ADDITIONAL INCH OR
TWO OF RAIN POSSIBLE IN THE NEXT COUPLE OF HOURS. THESE SLOW MOVING
STORMS HAVE THE POTENTIAL TO PRODUCE FLOODING OF MANY AREAS OF
ANDERSON COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
&&
LAT...LON 3617 8398 3607 8409 3605 8408 3600 8427
3618 8437 3620 8427 3618 8424 3621 8422
3623 8409 3622 8408 3624 8406 3624 8402
$$
DMG1 follow-up statement
000
WGUS74 KMRX 190016
FFSMRX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
816 PM EDT FRI SEP 18 2009
TNC001-190145-
/O.CON.KMRX.FF.W.0029.000000T0000Z-090919T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ANDERSON TN-
816 PM EDT FRI SEP 18 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM EDT FOR
ANDERSON COUNTY...
AT 811 PM EDT...DOPPLER RADAR HAD ESTIMATED THAT UP TO THREE INCHES
OF RAIN HAD FALLEN DURING THE PAST TWO HOURS ALONG THE FOOTHILLS OF
THE CUMBERLAND PLATEAU IN ANDERSON COUNTY. THIS RAINFALL HAS
DECREASED IN INTENSITY AND COVERAGE...BUT RUNOFF FROM THE EARLIER
RAINFALL WILL LIKELY CONTINUE TO PRODUCE FLOODING OF MANY AREAS
ALONG THE FOOTHILLS NEAR CLINTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE VERY CAREFUL AT NIGHT WHEN IT BECOMES DIFFICULT TO SEE FLOODING.
IF YOU SEE FLASH FLOODING...ACT NOW MOVE TO HIGHER GROUND
IMMEDIATELY GET OUT OF FLOODED AREAS NOW. IF YOU COME TO A FLOODED
OR CLOSED ROAD...TURN AROUND DONT DROWN THIS IS A LIFE THREATENING
SITUATION.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
&&
LAT...LON 3617 8398 3607 8409 3605 8408 3600 8427
3618 8437 3620 8427 3618 8424 3621 8422
3623 8409 3622 8408 3624 8406 3624 8402
$$
DMGWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Sep 18, 3:15 PM EDT, 3 hours 38 minutes earlier.
Area forecast discussion, Sep 18, 3:15 PM EDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 315 PM EDT FRI SEP 18 2009 .SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...WEAKENING LOW PRESSURE SYSTEM MOVES NORTH THROUGH THE MISSISSIPPI RIVER VALLEY. SURFACE RIDGING BUILDS SLIGHTLY INTO THE AREA FROM THE NE. UPPER RIDGING BEGINS TO BUILD OVER THEN SHIFTS NE OF THE AREA BY END OF PERIOD. THIS PATTERN DOES LITTLE TO CHANGE THE ABOVE NORMAL PRECIPITABLE WATER. LOW LEVEL SOUTHERLY FLOW INCREASES SLIGHTLY INTO THE WEEKEND. LAYER SHEAR ALSO INCREASES SOME BY SUNDAY. DIURNALLY DRIVEN TSTMS ARE EXPECTED TO CONTINUE. WARM NIGHTS AND NEAR NORMAL AFTN TEMPS. .LONG TERM (MONDAY THROUGH FRIDAY)...A FRONTAL BOUNDARY LINGERING ACROSS THE AREA WITH ABUNDANT MOISTURE ADVERTISED ON MONDAY AND TUESDAY. WILL KEEP CHANCE POPS GOING FOR BOTH PERIODS. A COLD FRONT ENTERS THE REGION ON WEDNESDAY AND LINGERS INTO FRIDAY. WITH STILL PLENTY OF MOISTURE AVAILABLE...WILL KEEP CHANCE POPS GOING FOR THE REMAINDER OF THE FORECAST. STAYED AT OR BELOW MEX GUIDANCE FOR TEMPERATURES. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 68 81 69 80 68 / 50 70 60 70 50 KNOXVILLE MCGHEE TYSON AIRPORT, TN 67 80 67 78 66 / 40 60 50 60 50 OAK RIDGE, TN 67 80 67 77 65 / 40 60 50 60 50 TRI CITIES AIRPORT, TN 63 80 64 76 64 / 30 40 40 60 50 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && SON/GH
Hazardous weather outlook, Sep 18, 4:24 AM EDT, 14 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 424 AM EDT FRI SEP 18 2009 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-190830- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 424 AM EDT FRI SEP 18 2009 /324 AM CDT FRI SEP 18 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO AFFECT THE REGION TODAY...WITH GREATEST COVERAGE THIS AFTERNOON AND EARLY EVENING. SOME LOCALLY HEAVY RAINS CAN BE EXPECTED...WHICH MAY LEAD TO URBAN AND SMALL STREAM FLOODING. BE ALERT FOR THIS POTENTIAL FLOODING...AND REMEMBER TO NEVER DRIVE THROUGH FLOOD WATERS OF UNKNOWN DEPTH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A LOW PRESSURE SYSTEM WILL CONTINUE TO CREATE SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE REGION INTO EARLY NEXT WEEK...WITH A FEW SLOW-MOVING STORMS HAVING THE POTENTIAL TO PRODUCE LOCALLY HEAVY RAINFALL EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED DUE TO THE ISOLATED NATURE OF THE FLOODING THREAT. TG
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 10:09 PM EDT | Areal Flood Warning | MRX | McMinn | 9 hr |
| Sep 18, 3:42 PM EDT | Areal Flood Advisory | MRX | Monroe | 3 hr |
| Sep 18, 6:10 PM EDT | Areal Flood Advisory | MRX | Knox | 3 hr |
Nearby
Flash Flood Warnings in Tennessee, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.